Hi! This question came up in this webinar with Thomas Brown, PhD (https://www.additudemag.com/webinar/optimize-stimulant-adhd-medications/) and this is what he said…
Q: “My child becomes extremely irritable in the after-school witching hour.” Or “I become very anxious as my medication wears off.”
If these symptoms start up in the late afternoon or early evening, that is a rebound.
The problem is not that the dose is too high, but that it’s dropping too fast and the person is crashing. That is usually a pretty easy problem to fix: By taking a small dose of the short-acting version of the medicine before the rebound occurs, you can bring that long-acting dose downward at a more gradual rate.
Here, too, we must consider the long-acting medication’s formulation and packaging. Adderall XR and Concerta, for example, tend to have a rapidly ascending and descending curve. Whereas Vyvanse has a flatter curve; it doesn’t peak and fall. Some patients may benefit by changing to a different medication to avoid the rebound effect.